Alert archive / Michigan / Winter Storm Warnings in 2025
Winter Storm Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm warning at Mar 19, 2025, 11:13 AM EDT for Chippewa County, Mackinac County, Michigan. It took effect at Mar 19, 2025, 5:00 PM EDT. It was in force for 17 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 19, 2025, 11:13 AM EDT (15:13 UTC)
- In effect from
- Mar 19, 2025, 5:00 PM EDT
- Expired
- Mar 20, 2025, 9:35 AM EDT
- In force
- 17 hr
- Issued by
- NWS Gaylord, MI
Counties Chippewa County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 133 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 7:00 AM EDT | SNOW 3.9 | 1 N Engadine, MI | CO-OP Observer station ENGM4 Engadine MDOT. |
| Mar 20, 7:00 AM EDT | SNOW 7 | 1 Wsw Saint Ignace, MI | Cocorahs station MI-MC-5 St. Ignace 0.6 WSW. |
| Mar 20, 7:30 AM EDT | SNOW 4.1 | 2 E Sault Ste. Marie, MI | Cocorahs station MI-CP-14 Sault Ste. Marie 2.2 E. |
| Mar 20, 8:00 AM EDT | SNOW 5 | 3 E Cedarville, MI | Cocorahs station MI-MC-3 Cedarville 3.2 ESE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910 WWUS43 KAPX 191513 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1113 AM EDT Wed Mar 19 2025 MIZ086-095-200315- /O.UPG.KAPX.WW.Y.0024.250319T2100Z-250320T1500Z/ /O.NEW.KAPX.WS.W.0009.250319T2100Z-250320T1500Z/ Western Chippewa-Western Mackinac- 1113 AM EDT Wed Mar 19 2025 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM EDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations between 6 and 9 inches. Locally higher amounts possible. Winds gusting as high as 45 mph. * WHERE...Western Chippewa and Western Mackinac Counties. * WHEN...From 5 PM this afternoon to 11 AM EDT Thursday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the Wednesday evening and Thursday morning commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ087-088-096-200315- /O.NEW.KAPX.WW.Y.0025.250319T2100Z-250320T1500Z/ Central Chippewa-Southeast Chippewa-Eastern Mackinac- 1113 AM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 6 inches. Winds gusting as high as 40 mph. * WHERE...Central Chippewa, Eastern Mackinac, and Southeast Chippewa Counties. * WHEN...From 5 PM this afternoon to 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the Wednesday evening and Thursday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ016-020-021-025-026-098-099-200315- /O.NEW.KAPX.WW.Y.0025.250320T0000Z-250320T1500Z/ Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Beaver Island and surrounding islands-Charlevoix- 1113 AM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. Localized amounts around 6 inches possible in Leelanau and Emmet counties. Winds gusting as high as 50 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...From 8 PM this evening to 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ017-018-022-027-031-032-200315- /O.NEW.KAPX.WW.Y.0025.250320T0300Z-250320T1500Z/ Cheboygan-Presque Isle-Otsego-Kalkaska-Manistee-Wexford- 1113 AM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations between 1 and 3 inches. Winds gusting as high as 45 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...From 11 PM this evening to 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ Cornish
4 follow-up statements
697 WWUS43 KAPX 191912 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 312 PM EDT Wed Mar 19 2025 MIZ086-095-200715- /O.CON.KAPX.WS.W.0009.250319T2100Z-250320T1500Z/ Western Chippewa-Western Mackinac- 312 PM EDT Wed Mar 19 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations between 5 and 9 inches. Locally higher amounts possible. Winds gusting as high as 45 mph. * WHERE...Western Chippewa and Western Mackinac Counties. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the Wednesday evening and Thursday morning commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ097-200715- /O.EXA.KAPX.WW.Y.0025.250320T0300Z-250320T1500Z/ Mackinac Island/Bois Blanc Island- 312 PM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations between 1 and 3 inches. Winds gusting as high as 45 mph. * WHERE...Mackinac Island/Bois Blanc Island. * WHEN...From 11 PM this evening to 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ087-088-096-200715- /O.CON.KAPX.WW.Y.0025.250319T2100Z-250320T1500Z/ Central Chippewa-Southeast Chippewa-Eastern Mackinac- 312 PM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 6 inches. Winds gusting as high as 40 mph. * WHERE...Central Chippewa, Eastern Mackinac, and Southeast Chippewa Counties. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the Wednesday evening and Thursday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ016-020-021-025-026-098-099-200715- /O.CON.KAPX.WW.Y.0025.250320T0000Z-250320T1500Z/ Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Beaver Island and surrounding islands-Charlevoix- 312 PM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. Localized amounts around 6 inches possible in Leelanau and Emmet counties. Winds gusting as high as 50 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...From 8 PM this evening to 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ017-018-022-027-031-032-200715- /O.CON.KAPX.WW.Y.0025.250320T0300Z-250320T1500Z/ Cheboygan-Presque Isle-Otsego-Kalkaska-Manistee-Wexford- 312 PM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT THURSDAY... * WHAT...Snow expected. Total snow accumulations between 1 and 3 inches. Winds gusting as high as 45 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...From 11 PM this evening to 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ Cornish
178 WWUS43 KAPX 200155 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 955 PM EDT Wed Mar 19 2025 MIZ086-095-201400- /O.CON.KAPX.WS.W.0009.000000T0000Z-250320T1500Z/ Western Chippewa-Western Mackinac- 955 PM EDT Wed Mar 19 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...Heavy snow, blowing and drifting snow. Near zero visibilities at times. Additional snow accumulations between 5 and 7 inches. Winds gusting as high as 45 mph. * WHERE...Western Chippewa and Western Mackinac Counties. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ016-020-021-025-026-098-099-201400- /O.CON.KAPX.WW.Y.0025.000000T0000Z-250320T1500Z/ Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Beaver Island and surrounding islands-Charlevoix- 955 PM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...Snow, with blowing and drifting snow. Total snow accumulations between 2 and 4 inches. Winds gusting as high as 50 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ087-088-096-201400- /O.CON.KAPX.WW.Y.0025.000000T0000Z-250320T1500Z/ Central Chippewa-Southeast Chippewa-Eastern Mackinac- 955 PM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...Snow, with blowing and drifting snow. Additional snow accumulations between 2 and 4 inches. Winds gusting as high as 40 mph. * WHERE...Central Chippewa, Eastern Mackinac, and Southeast Chippewa Counties. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ017-018-022-027-031-032-201400- /O.CON.KAPX.WW.Y.0025.250320T0300Z-250320T1500Z/ Cheboygan-Presque Isle-Otsego-Kalkaska-Manistee-Wexford- 955 PM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...Snow expected, with blowing and drifting snow. Total snow accumulations up to 3 inches. Winds gusting as high as 45 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ097-201400- /O.CON.KAPX.WW.Y.0025.250320T0300Z-250320T1500Z/ Mackinac Island/Bois Blanc Island- 955 PM EDT Wed Mar 19 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...Snow expected, with blowing and drifting snow. Total snow accumulations between 1 and 3 inches. Winds gusting as high as 45 mph. * WHERE...Mackinac Island/Bois Blanc Island. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the Thursday morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ JZ
111 WWUS43 KAPX 200657 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 257 AM EDT Thu Mar 20 2025 MIZ086-095-201500- /O.CON.KAPX.WS.W.0009.000000T0000Z-250320T1500Z/ Western Chippewa-Western Mackinac- 257 AM EDT Thu Mar 20 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Heavy snow. Additional snow accumulations between 2 and 4 inches. Winds gusting as high as 40 mph. * WHERE...Western Chippewa and Western Mackinac Counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ MIZ016-020-021-025-026-098-099-201500- /O.CON.KAPX.WW.Y.0025.000000T0000Z-250320T1500Z/ Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Beaver Island and surrounding islands-Charlevoix- 257 AM EDT Thu Mar 20 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Snow. Additional snow accumulations between 2 and 4 inches. Winds gusting as high as 45 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ017-018-022-027-031-032-201500- /O.CON.KAPX.WW.Y.0025.000000T0000Z-250320T1500Z/ Cheboygan-Presque Isle-Otsego-Kalkaska-Manistee-Wexford- 257 AM EDT Thu Mar 20 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Snow. Additional snow accumulations between 2 and 4 inches. Winds gusting as high as 40 mph. * WHERE...A portion of Northern Lower Michigan. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ087-088-096-201500- /O.CON.KAPX.WW.Y.0025.000000T0000Z-250320T1500Z/ Central Chippewa-Southeast Chippewa-Eastern Mackinac- 257 AM EDT Thu Mar 20 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Snow. Additional snow accumulations between 2 and 4 inches. Winds gusting as high as 35 mph. * WHERE...Central Chippewa, Eastern Mackinac, and Southeast Chippewa Counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions will impact the morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MIZ097-201500- /O.CON.KAPX.WW.Y.0025.000000T0000Z-250320T1500Z/ Mackinac Island/Bois Blanc Island- 257 AM EDT Thu Mar 20 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Snow. Additional snow accumulations between 2 and 4 inches. Winds gusting as high as 35 mph. * WHERE...Mackinac Island/Bois Blanc Island. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MLR
220 WWUS43 KAPX 201335 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 935 AM EDT Thu Mar 20 2025 MIZ086-095-201445- /O.CAN.KAPX.WS.W.0009.000000T0000Z-250320T1500Z/ Western Chippewa-Western Mackinac- 935 AM EDT Thu Mar 20 2025 ...WINTER STORM WARNING IS CANCELLED... Any lingering light snow will quickly come to an end the remainder of this morning. Motorists are still urged to use caution as some roads remain snow covered and slick. $$ MIZ016>018-020>022-025>027-031-032-087-088-096>099-201445- /O.CAN.KAPX.WW.Y.0025.000000T0000Z-250320T1500Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Benzie-Grand Traverse-Kalkaska-Manistee-Wexford-Central Chippewa-Southeast Chippewa-Eastern Mackinac-Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 935 AM EDT Thu Mar 20 2025 ...WINTER WEATHER ADVISORY IS CANCELLED... Any lingering light snow will quickly come to an end the remainder of this morning. Motorists are still urged to use caution as some roads remain snow covered and slick. $$ MSB
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Mar 19, 5:45 AM EDT, 5 hours 28 minutes earlier. Its key messages:
- Rain develops today...transitioning to snow and becoming windy tonight. Locally high amounts expected for western Chippewa and western Mackinac counties.
- Snow and windy conditions gradually subside through Thursday afternoon.
- Milder and dry Friday
- Another parade of disturbances for the weekend, with a cooler pattern building toward the end of the forecast period.
Area forecast discussion, Mar 19, 5:45 AM EDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
545 AM EDT Wed Mar 19 2025
.KEY MESSAGES...
- Rain develops today...transitioning to snow and becoming windy
tonight. Locally high amounts expected for western Chippewa
and western Mackinac counties.
- Snow and windy conditions gradually subside through Thursday afternoon.
- Milder and dry Friday
- Another parade of disturbances for the weekend, with a cooler
pattern building toward the end of the forecast period.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 252 AM EDT Wed Mar 19 2025
...Rain developing today...changing to snow and becoming windy
tonight...
Deep low pressure continues to develop to the lee of the Rockies
over the Central Plains early this morning. Associated stationary
front extends from the low center now over Central Kansas thru
Southern Iowa and Northern Illinois and into Southern Lower Michigan
and the Eastern Great Lakes. Low level moisture remains rather scant
attm...with mainly mid level moisture riding up and over the
stationary front to produce bkn/ovc mid clouds across the Western
Great Lakes. No precip has occurred during the night across our
CWA...with no precip reaching the ground across the Western Great
Lakes right now.
Wx will become quite active over the next 24 hours as the
aformentioned low rides NE out of the Central Plains today and this
evening...reaching Southern Lower Michigan by late tonight. Low
level moisture and lift ahead of this system will finally increase
enough for precip to develop by around midday today...focusing
initially across the NW half of our CWA and then gradually spread
into the rest of our CWA this afternoon thru tonight. Precip type
will be the primary issue given the rather tight thermal gradient
that sets up along the northern periphery of this system. Temp
profiles and forecast surface temps suggest most of our CWA will
remain all rain thru this afternoon...with the exception of a mix of
rain and snow across Western Chippewa and Western Mackinac counties.
Colder air will slowly sink SE thru the rest of our CWA throughout
tonight...resulting in snow...sleet and possibly some light freezing
rain mixing with the rain from NW to SE...before eventually
switching over to all snow as low levels become sufficiently cold.
Also...as the cold air arrives...winds will strengthen throughout
the night...especially overnight. North winds will gust to 40 mph...
with the highest wind speeds expected in our western CWA very late
tonight into Thursday.
Given the uncertainty models have displayed with several elements of
this system so far...will lean toward stair-stepping into this event
regarding headline issuance. Will hoist a Winter Wx Advisory for
Western Chippewa and Western Mackinac counties from 21Z this
afternoon to 15Z Thursday with the expectation of a storm total
snowfall of 4 to 8 inches...along with blowing/drifting snow as
winds strengthen. Will hold off on any additional headlines at this
time to monitor how this system continues to evolve today.
Temp variation across our CWA will be large given the tight temp
gradient setting up along the northern periphery of this system.
High temps today will range from the upper 30s in Eastern Upper
Michigan to the lower 60s near Saginaw Bay. Strong CAA tonight will
drop temps into the 20s for overnight lows.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 252 AM EDT Wed Mar 19 2025
Departing surface low and sharp trough will yield 500mb height rises
Thursday into Friday in conjunction with shortwave ridging preceding
a series of shortwave troughs poised to pass through the region over
the course of the weekend, which will sow the seeds for a longwave
troughing regime to encompass much of the eastern third of the CONUS
at the very end of the forecast period and beyond, putting northern
Michigan in a quicker NW flow regime, featuring quick hitting,
weaker disturbances (clippers) beyond the long term forecast period.
Forecast Summary:
Backside moisture will lead to a continuation of accumulating
snowfall across much of northern Michigan as the backside
deformation axis driven precipitation pivots through the region
through Thursday afternoon. A tightened pressure gradient will lead
to windy conditions carrying through much of Thursday as cold air
advection in the wake of the system carries on... leading to blowing
and drifting snow concerns through the day, especially in open
areas. A brief reprieve from the active weather is anticipated on
Friday as surface high pressure builds into the Tennessee and Ohio
valleys, returning milder conditions (highs in the 40s and 50s) to
the region by Friday. A clipper system then passes through Friday
night, bringing another round of mixed rain and snow to the region.
In the wake of this clipper, below normal temperatures in the 20s
and 30s are expected to kick off the weekend, and with another wave
expected to pass through later Sunday, this system is trending more
in the direction of snow than rain, especially if it is an overnight
passage (temps cool from upper 30s Sunday below freezing overnight)
into Monday. This system is then progged to cut itself off from the
mean flow over New England and Atlantic Canada, bringing about the
aforementioned longwave troughing regime to close out the forecast
period.
Forecast Details:
Thursday Snow / Wind: Definitely a suboptimal morning commute
expected for most Sunday morning as deeper synoptic moisture
overlaps with good lifting dynamics across the region. Considering a
noteworthy southeast shift in guidance with this system, this does
put more of northern lower Michigan into play for accumulations
Thursday morning as the system departs. Latest guidance shows an
additional 0.05-0.20" of QPF across the region. Elevated DGZ will
lead to quite the sloppy snow, with most spots seeing sub 10:1 ratio
snow. As such, expecting the potential for an additional 1-3" of
snow across much of north central and northeast lower, carrying into
eastern Mackinac / Chippewa counties (including Drummond Island).
Backside pressure gradient will lead to strong northerly winds
(gusts potentially approaching 45mph, locally 55mph near the Lake
Michigan and Lake Huron shores) persisting through the morning
hours, bringing about blowing and drifting snow, despite the sludgy
nature of the snow. Snow and winds are expected to subside from west
to east from late morning into the afternoon, with sunshine breaking
out by early-to-mid afternoon.
Weekend Systems: Following a reprieve from the active weather on
Friday (increasing clouds, highs likely in the mid 40s to upper
50s), another quick hitting low pressure system passes through the
region. Marginal thermodynamics suggest another mixed rain and snow
profile, with light snow accumulations favoring the eastern Yoop,
and rain south of the Bridge Friday night into Saturday. Another
lull is anticipated Sunday before another system zips through Sunday
night into Monday. This system has the potential to bring more
impactful snowfall to the region, but details are murky as to the
extent of accumulations at this juncture.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 545 AM EDT Wed Mar 19 2025
Widespread rain will develop today ahead of deep low pressure
ejecting out of the Central Plains...reaching Lower Michigan by
late tonight. Rain will gradually mix with/change to snow from
NW to SE tonight as colder air arrives in the wake of this
system. VFR conditions this morning will deteriorate to mainly
IFR conditions this afternoon thru tonight as this widespread
precip develops and changes precip type. NW surface winds around
10 kts this morning will become N and strengthen to 15 to 25 kts
this afternoon...further strengthening to 20 to 30 kts with
higher gusts tonight.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 5 PM this afternoon to 11 AM EDT
Thursday for MIZ086-095.
MARINE...Gale Warning from 2 AM to 5 PM EDT Thursday for LHZ345>349.
Gale Warning from 8 PM this evening to 2 PM EDT Thursday for
LMZ323-341-342-344>346.
Gale Warning from 8 PM this evening to 2 PM EDT Thursday for
LSZ321-322.
&&
SHORT TERM...MLR
LONG TERM...HAD
AVIATION...MLRHazardous weather outlook, Mar 19, 2:57 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 257 AM EDT Wed Mar 19 2025 MIZ016>018-020>036-041-042-086>088-095>099-200700- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 257 AM EDT Wed Mar 19 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and Tonight. Rain will change to wintry precipitation (primarily snow) tonight...with significant accumulating snow expected across Western Chippewa and Western Mackinac counties tonight. Gusty winds will lead to blowing and drifting snow. Please see the latest Winter Weather Advisories for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Accumulating snowfall will persist through the morning hours before tapering into the afternoon. Please see the latest Winter Weather Advisories for further details. Gusty winds are expected to continue through Thursday morning before subsiding some Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200700- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 257 AM EDT Wed Mar 19 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and Tonight. Gales are expected across our nearshore waters this afternoon and tonight. Please see the latest Gale Warnings for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gales will be possible through the morning into the afternoon across the nearshore waters of Lake Michigan and on Lake Huron south of Presque Isle Light. Please see the latest Gale Warnings for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 2:26 AM EDT | Winter Weather Advisory | APX | Chippewa, Mackinac | 9 hr |
| Mar 19, 2:59 AM EDT | Gale Warning | APX | 36 hr | |
| Mar 19, 11:13 AM EDT | Winter Weather Advisory | APX | Antrim, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 8 more | 22 hr |
| Mar 19, 3:14 PM EDT | Wind Advisory | APX | Antrim, Benzie, Charlevoix, Emmet, Grand Traverse, Kalkaska and 4 more | 19 hr |
Nearby
Winter Storm Warnings in Michigan, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.